Research continues to demonstrate different side effects linked with the use of the birth control pill. The newest link is an increase in the risk of depression for women. From the Guardian:
A newly published study from the University of Copenhagen has confirmed a link between hormonal contraceptives and depression. The largest of its kind, with one million Danish women between the ages of 15 and 34 tracked for a total of 13 years, it’s the kind of study that women such as me, who have experienced the side-effects of birth control-induced depression first hand, have been waiting for.
Researchers found that women taking the combined oral contraceptive were 23% more likely to be diagnosed with depression and those using progestin-only pills (also known as “the mini-pill”) were 34% more likely. Teens were at the greatest risk of depression, with an 80% increase when taking the combined pill, and that risk is two-fold with the progestin-only pill. In addition, other hormone-based methods commonly offered to women seeking an alternative to the pill – such as the hormonal IUS/coil, the patch and the ring – were shown to increase depression at a rate much higher than either kind of oral contraceptives.
In addition to the article, the Current radio show conducted an excellent interview with the Danish study, which you can find here.
FEMM Education classes help women understand the delicate between their hormonal activity and health, and also provide a form of family planning that is risk-free and highly effective.